MENU
ConsumerLab.com Answers

Question:
Why does my multivitamin make me nauseous? Is there anything that can help?

Answer:
A variety of ingredients in multivitamins may cause nausea, depending on the amount of each and your sensitivity. See the "Avoiding nausea" section of the Multivitamin/Multimineral Supplements Review for details and how to avoid these >>

Become a Member
INSTANT ACCESS TO REVIEW OVER 1000 PRODUCTS!


See other recent and popular questions >>
Comments
Add Comment

janet8217   December 30, 2015
All synthetic vitamins make me nauseous I have no problems with high quality whole food vitamins like MegaFood's brand.

Helen 8243   January 1, 2016
I have the same problem ,just the smell of my multi vitamin makes me think twice, its Intergrative Therapeutics Clinical Nutrients 45-plus Women. I do take them with food. Perhaps it is the Vitamin B that is the culprit

Christine8207   December 21, 2015
My mult-vitamin began to make me nauseous when beta-carotene was added as an improvement. Not an improvement for me! I switched brands to one without this ingredient.

Carolyn1713   May 13, 2015
Always take with food.

Terry1712   May 13, 2015
I had a problem like that all my life until recently. My experience and solution may or may not be analogous to yours.
A couple of years ago my doctor, an integrative medicine specialist (an M.D. in Washington, D.C.) had me get genetic testing through 23andme. Among other things, it showed that, like a significant percentage of people, I have problems processing folic acid (a B vitamin.) He has me take a B-vitamin complex that has methylfolate, which my body can process. So I don't take a multivitamin, I take separate supplements and no longer feel nausea from the B vitamins. (By the way, those of us who struggle with regular folic acid have had it worse since 1995/98 when the FDA began requiring breads, cereals and other wheat-sourced food to be fortified with folic acid to thwart spina bifida. It worked for the spina bifida, but not for me.
Research: "folic acid" and "methylated folate."

Shannon11534   January 1, 2017
Terry1712, I have issues with nausea as well and suspect my B complex. I do take with a fair amount of food which usually does it. But more and more I feel queasy just thinking about taking my vitamins! I take the Thorne Basice B-complex capsules (Methylated). It uses L-5 Methytetrahydrofolate (from L-5 Methyltetrahydrofolic Acid). I am presuming this is the same formulary as the Methylfolate your doctor prescribed to you?

This supplement has raised % of RDA for B vitamins, the highest being the B12 which is 6667%, and the Thiamine which is 7333%. The Folate is 100%. I was tested a few years ago for vitamin deficiencies and the Bs were the ones I was most deficient in. But I am thinking this strength is too high for me.

I also did a 23andme test but am not seeing any report about folate or folic acid. I think after saying all this, I should try a less-potent formula.

Andrew1711   May 13, 2015
I found that the principle ingredient causing nausea in multivitamins is the mineral copper. Make sure the amount of copper is less than 1 mg per serving.

This CL Answer initially posted on 5/13/2015. Last updated 8/3/2017.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:
THANK YOU FOR SUCCESSFULLY UPDATING YOUR EMAIL ADDRESS!

PLEASE BE AWARE that the email address is now your sign-in email address, replacing any previous username. Your password has not changed.

If you do not receive our newsletter at this new address within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support

THANK YOU FOR SUCCESSFULLY RESUBSCRIBING TO THE NEWSLETTER!

If you do not receive our newsletter within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support